Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Nashville, TN

April 2, 2009Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 2, 2009, 4:08 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 4:08 PM CDT (21:08 UTC)
Expired
Apr 2, 2009, 11:15 PM CDT
In force
7 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 32 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 022108
FFWOHX
TNC037-187-030015-
/O.NEW.KOHX.FF.W.0005.090402T2108Z-090403T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...

* UNTIL 715 PM CDT

* AT 404 PM CDT...THE PUBLIC REPORTED FLASH FLOODING FROM
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NASHVILLE, 
  FRANKLIN, NOLENSVILLE, LAKEWOOD, AND GOODLETTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3626 8664 3624 8658 3609 8650 3597 8662
      3580 8661 3576 8670 3572 8669 3571 8675
      3576 8692 3578 8693 3584 8718 3587 8721
      3605 8718 3605 8704 3625 8697 3634 8690
      3638 8691 3635 8682 3636 8678 3640 8675

$$

ROSE
2 follow-up statements
000 
WGUS74 KOHX 022313
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT THU APR 2 2009

TNC037-187-030015-
/O.CON.KOHX.FF.W.0005.000000T0000Z-090403T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TN-DAVIDSON TN-
613 PM CDT THU APR 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
DAVIDSON AND WILLIAMSON COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND A FEW THUNDERSTORMS MOVING NORTHEAST AT 40 MPH 
ACROSS MUCH OF THE AREA. ESTIMATED RAINFALL AMOUNTS FROM DOPPLER 
RADAR SHOWED THAT UP TO AROUND 2 INCHES OF RAIN HAD FALLEN IN A 
SHORT PERIOD OF TIME LATE THIS AFTERNOON. ADDITIONAL SHOWERS AND 
THUNDERSTORMS WILL BE LIKELY THROUGH MIDNIGHT.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK HILL...
NASHVILLE...LAKEWOOD...GOODLETTSVILLE...FOREST HILLS AND BELLE MEADE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3626 8664 3624 8658 3609 8650 3597 8662
      3580 8661 3576 8670 3572 8669 3571 8675
      3576 8692 3578 8693 3584 8718 3587 8721
      3605 8718 3605 8704 3625 8697 3634 8690
      3638 8691 3635 8682 3636 8678 3640 8675

$$
STEIGERWALDT
000 
WGUS54 KOHX 030010
FFWOHX
TNC037-187-030415-
/O.EXT.KOHX.FF.W.0005.000000T0000Z-090403T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...

* UNTIL 1115 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AS MUCH AS TWO INCHES OF RAIN HAS FALLEN IN THE WARNED AREA. THIS  
  HAS LEAD TO RISES ON AREA CREEKS AND STREAMS...INCLUDING BROWNS    
  CREEK NEAR THE STATE FAIRGROUNDS...RICHLAND CREEK NEAR BELLE MEADE 
  AND WEST NASHVILLE...DRY CREEK NEAR EDENWOLD AND AMQUI...AND       
  PORTIONS OF THE HARPETH RIVER NEAR BELLEVUE AND THOMPSONS           
  STATION.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3626 8664 3624 8658 3609 8650 3597 8662
      3580 8661 3576 8670 3572 8669 3571 8675
      3576 8692 3578 8693 3584 8718 3587 8721
      3605 8718 3605 8704 3625 8697 3634 8690
      3638 8691 3635 8682 3636 8678 3640 8675

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:39 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 2, 3:39 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT THU APR 2 2009

.DISCUSSION...
VERY COMPLEX SFC/LL PATTERN ON LATEST ANALYSIS. MAIN SFC/LL LOW NOW
ACROSS LIT...WITH WEAK SFC WAVE NEAR PAH. AIRMASS CONTINUES TO
DESTABILIZE WITH DIURNAL HEATING AND WEAK UPPER IMPULSE. JET STRUCTURE
ALSO CONTINUES TO INCREASE AS ML JET CUTS INTO NORTHWEST MS. THUS
SHWRS/TSTMS DEVELOPING RAPIDLY WEST OF I-65.

SFC/LL LOW AND VERY CLOSE TRAILING NEGATIVE TILTED TROUGH/UPPER LOW
WILL CONTINUE MOVING NORTHEAST THROUGH 12Z FRIDAY...PASSING JUST NORTHWEST
OF THE MID-STATE. THIS WILL DRAG SOUTHERN WARM FRONT UP AND ACROSS THE
AREA EARLY THIS EVENING INCREASING INSTABILITY FURTHER AS WELL AS
INCREASING SHEAR. THUS AS THESE LOWS MOVE...WIDESPREAD ACTIVITY EXPECTED
TO LAST INTO THE EARLY EVENING...THEN EITHER CONTINUE OR POSSIBLY REFIRE
JUST AHEAD OF COLD FRONT LATER WHICH WILL MOVE BY BETWEEN 06-12Z.

WITH FRONT AND UPPER TROUGH JUST EAST AROUND 12Z...A FEW SHOWERS EXPECTED
TO LINGER BACK ACROSS THE EAST IN THE MORNING...BUT THEN CLEAR IN THE
AFTERNOON AS WEAK UPPER RIDGING AND DRIER AIR BUILDS IN.

THINGS WILL REMAIN DRY THROUGH SATURDAY NIGHT BUT ON SUNDAY...YET ANOTHER
PRETTY STRONG COLD FRONT MOVES THROUGH IN THE AFTERNOON. THIS FRONT ALSO
IS SUPPORTED BY PRETTY GOOD UPPER SYSTEM AND THAT WILL LEAVE ANOTHER
OUTSIDE CHANCE OF SEVERE WEATHER LATE IN THE DAY.

DEEP UPPER TROUGHING THEN SETTLES ON THE AREA SUNDAY NIGHT THROUGH
TUESDAY...BRINGING A BIG COOL DOWN TO THE REGION. THIS CLIPPER TYPE SYSTEM
WILL ALSO BRING POOL OF MOISTURE DOWN WHICH MAY BRING A FEW LIGHT SHOWERS
AS WELL AS MAYBE EVEN SOME LIGHT SNOW SHOWERS/FLURRIES ACROSS THE
EXTREME NORTH AND NORTHEAST.

DRY WX RETURNS WEDNESDAY BUT THEN THE NEXT IS ALREADY ON THE DOOR STEP
LATE WEDNESDAY NIGHT. A FEW STORMS ARE EXPECTED TO SPILL INTO THE WEST
IN THE PRE-DAWN HOURS...THEN SPREAD ACROSS THE ENTIRE CWA ON THURSDAY.

PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      49  59  40  70 / 100  10  10  10
CLARKSVILLE    47  58  37  72 / 100  10  10  10
CROSSVILLE     45  57  38  67 / 100  30  10  10
COLUMBIA       49  60  40  72 / 100  10  10  10
LAWRENCEBURG   50  62  40  73 / 100  10  10  10
WAVERLY        48  59  38  71 / 100  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 2, 5:41 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.

JLM

In the hours before

Special weather statement, Apr 2, 1:35 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT THU APR 2 2009

TNZ056>058-060>062-075-077>079-093>095-021900-
BEDFORD-COFFEE-GILES-GRUNDY-HICKMAN-LAWRENCE-LEWIS-MARSHALL-MAURY-
PERRY-RUTHERFORD-WARREN-WAYNE-
135 PM CDT THU APR 2 2009

AT 130 PM...SCATTERED THUNDERSTORMS ARE DEVELOPING RAPIDLY IN
SOUTHWEST MIDDLE TENNESSEE AND WILL QUICKLY INTENSIFY AS THEY MOVE
NORTH THROUGH WAYNE...PERRY...LEWIS COUNTIES. IF YOU LIVE IN
SOUTHWEST MIDDLE TENNESSEE...STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER STATEMENTS AND WARNING SHOULD THEY BECOME NECESSARY.

BOYD
Local storm report, Apr 2, 4:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     FLOOD            10 S COLUMBIA           35.48N 87.05W
04/02/2009                   MAURY              TN   AMATEUR RADIO

            FLOODING REPORTED ALONG TERRAPIN BRANCH CREEK, PEOPLE
            BEING RESCUED FROM A HOUSE

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 2, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Perry24 min
Apr 2, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman28 min
Apr 2, 2:35 PM CDTSevere Thunderstorm WarningOHXLawrence25 min
Apr 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury23 min
Apr 2, 2:45 PM CDTSevere Thunderstorm WarningOHXDickson30 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson29 min
Apr 2, 2:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson37 min
Apr 2, 2:55 PM CDTTornado WarningOHXGiles, Maury35 min
Apr 2, 3:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson33 min
Apr 2, 3:19 PM CDTTornado WarningOHXCheatham, Robertson26 min
Apr 2, 3:30 PM CDTTornado WarningOHXMaury, Williamson15 min
Apr 2, 3:34 PM CDTFlash Flood WarningOHXWayne3 hr
Apr 2, 3:36 PM CDTFlash Flood WarningOHXMaury3 hr
Apr 2, 3:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson29 min
Apr 2, 3:53 PM CDTFlash Flood WarningOHXWilliamson37 min
Apr 2, 3:56 PM CDTTornado WarningOHXDavidson, Sumner34 min
Apr 2, 4:01 PM CDTFlash Flood WarningOHXDickson3 hr
Apr 2, 4:23 PM CDTTornado WarningOHXSumner22 min
Apr 2, 4:29 PM CDTAreal Flood WarningOHXPerry3 hr
Apr 2, 4:37 PM CDTAreal Flood WarningOHXWilliamson3 hr
Apr 2, 4:43 PM CDTAreal Flood WarningOHXLawrence3 hr
Apr 2, 4:43 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 2, 6:29 PM CDTFlash Flood WarningOHXWayne4 hr
Apr 2, 6:31 PM CDTFlash Flood WarningOHXMaury4 hr
Apr 2, 6:39 PM CDTFlash Flood WarningOHXSumner4 hr
Apr 2, 6:55 PM CDTFlash Flood WarningOHXRobertson4 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.